Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jan 7, 2008, 6:07 AM CST for Dubuque County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 7, 2008, 6:07 AM CST (12:07 UTC)
- Expired
- Jan 7, 2008, 6:45 AM CST
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 7, 6:10 AM CST | HAIL 0.75 | Cascade, IA | HAIL COVERING GROUND. LOTS OF HAIL...DEPTH UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 071207
SVRDVN
IAC061-071245-
/O.NEW.KDVN.SV.W.0002.080107T1207Z-080107T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CST MON JAN 7 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUBUQUE COUNTY IN NORTHEAST IOWA...
* UNTIL 645 AM CST.
* AT 603 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY 14 MILES WEST OF BERNARD...OR ABOUT
14 MILES NORTHEAST OF ANAMOSA...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BERNARD AROUND 620 AM CST...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4244 9072 4236 9072 4230 9078 4230 9113
4233 9113
TIME...MOT...LOC 1207Z 242DEG 39KT 4229 9105
$$
082 follow-up statements
000
WWUS53 KDVN 071217
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CST MON JAN 7 2008
IAC061-071245-
/O.CON.KDVN.SV.W.0002.000000T0000Z-080107T1245Z/
DUBUQUE IA-
617 AM CST MON JAN 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR SOUTHERN DUBUQUE COUNTY...
AT 616 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY NEAR FILLMORE...OR ABOUT 17
MILES SOUTHWEST OF DUBUQUE...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WASHINGTON MILLS AROUND 625 AM CST...
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4244 9072 4236 9072 4230 9078 4230 9113
4233 9113
TIME...MOT...LOC 1217Z 242DEG 39KT 4234 9092
$$
08000
WWUS53 KDVN 071243
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 AM CST MON JAN 7 2008
IAC061-071253-
/O.EXP.KDVN.SV.W.0002.000000T0000Z-080107T1245Z/
DUBUQUE IA-
643 AM CST MON JAN 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DUBUQUE COUNTY
EXPIRES AT 645 AM CST...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4244 9072 4236 9072 4230 9078 4230 9113
4233 9113
TIME...MOT...LOC 1243Z 242DEG 39KT 4247 9058
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 5:35 AM CST, 32 minutes earlier.
Area forecast discussion, Jan 7, 5:35 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CST MON JAN 7 2008
.UPDATE...
VISIBILITIES HAVE IMPROVED CONSIDERABLY OVER THE ADVISORY AREA. THUS
THE DENSE FOG ADVISORY WILL BE CANCELLED. CONVECTION NOT QUITE GOING
AS PLANNED BUT WILL CONTINUE TO MONITOR FOR ANY OTHER UPDATES.
.AVIATION...
RADAR TRENDS INDICATE CURRENT TSRA SHOULD BE VICINITY AT BEST AND
HAVE CARRIED AS SUCH IN THE KCID/KDBQ TAFS. NEXT ROUND OF CONVECTION
WITH TSRA TO BE THIS AFTERNOON AND HAVE GONE WITH ONLY VICINITY
WORDING IN ALL TAFS. ...08...
/PREVIOUS DISCUSSION/
.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY THROUGH
TUESDAY BRINGING MODERATE TO HEAVY RAIN TO THE AREA. THE PASSAGE OF
THIS SYSTEM WILL BRING TEMPERATURES TO NEAR NORMAL FOR THE REMAINDER
OF THE WEEK. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH ANOTHER
STORM SYSTEM IN THE THURSDAY TO FRIDAY TIME FRAME AND YET ANOTHER
OVER THE WEEKEND.
&&
.SHORT TERM...TODAY AND TONIGHT...
CONCERNS ARE MANY. FIRST THE FOG. VISIBILITY FINALLY STARTING TO
IMPROVE A LITTLE AT KDBQ. THIS VISIBILITY IMPROVEMENT SHOULD
CONTINUE AS THE OVERALL SYNOPTIC LIFT BECOMES STRONGER. CURRENT
HEADLINES FOR FOG TO BE CUT SIGNIFICANTLY BACK IF NOT CANCELLED
OUTRIGHT. SECOND IS PRECIP. EMPLOYING SUMMER TIME CONCEPTS...PRECIP
TO BREAK OUT ACROSS NORTHERN MISSOURI/SOUTHERN IOWA OVER THE NEXT
SEVERAL HOURS DUE TO GOOD SPEED/MOISTURE CONVERGENCE. INCREASING WAA
TO PUSH THIS THROUGH THE CWFA DURING THE MORNING HOURS. RADAR/LDS
SHOWS THUNDER ASSOCIATED WITH CURRENT CONVECTION AND WOULD EXPECT
OVERALL THUNDER COVERAGE TO INCREASE AS THIS ROUND OF PRECIP MOVES
THROUGH.
AFTER A BRIEF LULL LATE MORNING/EARLY AFTERNOON...ROUND TWO OF
CONVECTION TO BREAK OUT...WITH THUNDER...AROUND MID AFTERNOON.
SUFFICIENT COLD AIR ALOFT SO FULLY EXPECT SOME SMALL HAIL WITH
CONVECTION. LATE AFTERNOON/EARLY EVENING ALSO LOOKS TO BE THE BEST
TIME FOR ANY HEAVY RAIN WITH THE CONVECTION. MAY OR MAY NOT SEE SOME
SNOW MIX WITH THE RAIN LATE TONIGHT IN THE FAR NORTHWEST CWFA.
REGARDING THE CURRENT COVERAGE OF THE FLOOD WATCH...HEAVIEST PRECIP
LOOKS TO BE ON TAP STARTING LATE AFTERNOON INTO TONIGHT. THUS WILL
KEEP THE CURRENT HEADLINES AS IS.
BROAD RANGE IN TEMPERATURES EXPECTED AGAIN TODAY WITH AREAS SOUTH OF
THE FRONT GETTING QUITE WARM. GIVEN TEMPERATURES SOUTH OF THE CWFA
ARE NEAR 60 ALREADY...WILL GO WITH RECORD TEMPERATURES OVER ABOUT
THE SOUTHEAST HALF OF THE CWFA FOR TODAY. ..08..
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
...UNSETTLED AND CHANGEABLE CONDITIONS THROUGH PERIOD WITH NEAR
NORMAL TEMPERATURES...
BELOW AVERAGE CONFIDENCE OF MODELS HANDLING PHASING BASED ON
CONTINUITY AND 06Z VERIFICATION OF MOISTURE AND VORTICITY CENTERS.
PREFER UKMET WITH SOME INPUTS OF FORCING FROM HI-RES ECMWF/GFS AND
06Z NAM-WRF. USED WARM ADVECTION WING TOOL.../WAWT/...WHICH
IDENTIFIED CORRECTLY TONIGHT/S PRECIPITATION LOCATION AND TIMING AS
DESCRIBED IN LAST NIGHT/S DISCUSSION.
TUESDAY INTO TUESDAY NIGHT...POOR CONFIDENCE ON SYSTEM EXACT TRACK
DEPENDING ON RATE OF PHASING OF NEGATIVELY TILTED SHORT WAVE LIFTING
OUT OF SW WITH NORTHERN STREAM ENERGY. WENT CHANCE POPS NW WITH
LIKELY POPS OF RAIN SE 1/3 WITH LIGHT TO SOME MODERATE AMOUNTS.
TEMPERATURES...KEPT NEARLY STEADY TO SLOWLY FALLING AS CAA KICKS
IN WITH SOME SNOW MIXING IN POSSIBLE WITH RAIN OR CHANGING TO SNOW BY
PM...WEST OF MISSISSIPPI RIVER. SOME MINOR SNOW ACCUMULATIONS OF AN
INCH OR SO POSSIBLY NW OF DBQ-FFL LINE. MINOR CHANGES TO MIN TEMPS
WITH SOME EVENING LIGHT SNOW FAR NW ENDING BY LATE EVENING AS SYSTEM
MOVES EAST. WAWT TOOL INDICATES SOME POTENTIAL FOR MOST SIGNIFICANT
RAINFALL OVER SE 1/2 AREA.
WEDNESDAY...KEPT MOSTLY FAIR WITH LIGHT WINDS AND HIGH TEMPERATURES
IN 30S...OR NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND MIN TEMPS
IN 20S WITH HIGH CLOUDS MOVING IN MAINLY AFTER MIDNIGHT WITH APPROACH
OF NEXT SYSTEM.
THURSDAY AND FRIDAY...CONTINUED POOR CONFIDENCE OF PHASING AND RATE
OF INTENSIFICATION AND THUS TRACK OF SYSTEM. ONLY RELIABLE SIGNAL IS
DECENT CONVERGENCE OVER REGION TO RESULT IN AREAS OF LIGHT SNOW AND
KEPT POPS AT 30 TO 40 PERCENT. IF SOUTHERN PLAINS LOW SYSTEM WRAPS UP
MUCH QUICKER THAN SUGGESTED WHICH THEN WOULD LIFT MORE NE...THEN RISK
OF HEAVIER SNOWS POSSIBLE BUT THIS WILL TAKE ANOTHER 24+ HOURS TO
ASSESS. FRIDAY...KEPT TEMPS NEAR TO SLIGHTLY ABOVE SEASONAL WITH
SLIGHT CHANCE OF SNOW WITH UPPER LOW NEAR TO OVER REGION FOR
LINGERING LIGHT SNOW OR FLURRIES.
SATURDAY AND SUNDAY...NO CHANGES...BUT TREND TO COLDER CONDITIONS
WITH NEXT WINTER STORM TO MOVE NEAR/OVER UPPER MIDWEST. ..NICHOLS..
&&
.AVIATION...
LIFR CONDITIONS AT KDBQ TO SLOWLY IMPROVE DURING THE MORNING HOURS
AS SYNOPTIC SCALE LIFT INCREASES WITH PRECIP DEVELOPING. USING WARM
SEASON CONCEPTS...SHRA/TSRA TO DEVELOP THIS MORNING IN NORTHERN
MISSOURI AND SOUTHERN IOWA AND MOVE NORTHEAST WITH FIRST SHORTWAVE.
CONVECTION TO REDEVELOP THIS AFTERNOON WITH SOME TSRA AND SMALL
HAIL. OVERALL...A MIX OF VFR/MVFR VSBYS/CIGS DURING THE DAY WITH
MVFR/IFR CONDITIONS DEVELOPING TONIGHT. ...08...
.HYDROLOGY...
SIGNIFICANT SNOW MELT OCCURRED YESTERDAY WITH THE RECORD HIGH
TEMPERATURES. THIS SNOW MELT IS CURRENTLY SOAKING INTO THE GROUND
AND MOVING INTO AREA RIVERS. SEASONABLY MODERATE TO HEAVY RAINFALL
TONIGHT INTO TUESDAY IS EXPECTED TO CREATE MINIMALLY MINOR FLOODING
ON SEVERAL RIVERS. JAMS CAUSED BY RIVER ICE WILL ADD TO THE ALREADY
HIGH WATER LEVELS. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
08/NICHOLSHazardous weather outlook, Jan 7, 5:10 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CST MON JAN 7 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-081000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 510 AM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE AREA. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL DURING THE LATE AFTERNOON AND EVENING HOURS. TONIGHT...MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS THE AREA WHICH MAY RESULT IN SOME FLOODING. THE COMBINATION OF EXPECTED RAINFALL AND RECENT SNOW MELT WILL PUSH WATER LEVELS ON AREA RIVERS HIGHER. THIS SITUATION IS EXPECTED TO INCREASE THE CHANCES OF RIVER FLOODING. ICE ACTION ALONG THE ROCK RIVER WAS CAUSING HIGH WATER AND SOME FLOODING BETWEEN MOLINE AND JOSLIN. WITH SIGNIFICANT TEMPERATURE CHANGES OVER THE NEXT FEW DAYS...THE ICE IS EXPECTED TO SHIFT OVER THE NEXT SEVERAL DAYS. RESULTING CHANGES IN RIVER LEVELS MAY BE SIGNIFICANT AND COULD OCCUR WITH LITTLE ADVANCE NOTICE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY...A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE INTO THE GREAT LAKES. WIDESPREAD LIGHT TO LOCALLY MODERATE RAIN AMOUNTS BETWEEN A TENTH AND ONE HALF INCH CAN BE EXPECTED. LOCATIONS NW OF A DUBUQUE TO IOWA CITY TO OTTUMWA IOWA LINE WILL SEE THE RAIN CHANGEOVER TO SNOW BEFORE ENDING LATE TUESDAY. SOME MINOR SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NW OF THIS LINE WITH TRACE SNOW AMOUNTS SE OF THIS LINE. THIS PRECIPITATION...COUPLED WITH TODAY/S RAINFALL AND THE SIGNIFICANT MELTING OF OUR EXISTING DENSE SNOW AND ICE PACK...MAY PRODUCE SIGNIFICANT RISES ON MANY AREA RIVERS. ICE ACTION ON RIVERS DURING BREAKUP OF THIS MELTING COULD ALSO COMPLICATE ANY RIVER FLOODING. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING THIS UPCOMING CHANGE IN THE WEATHER PATTERN AND ANY FUTURE FLOODING POTENTIAL. THURSDAY...ANOTHER SYSTEM WILL MOVE INTO THE UPPER MIDWEST. COLDER TEMPERATURES WILL PRODUCE SOME SNOW...WITH THE POTENTIAL FOR SNOW ACCUMULATIONS. CONDITIONS REMAIN TOO UNCLEAR TO ASSESS SNOW AMOUNTS AND COVERAGE LOCATIONS OF THIS SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT. 08/NICHOLS
In the hours before
Special weather statement, Jan 7, 6:04 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 AM CST MON JAN 7 2008 IAZ040>042-051>054-ILZ001-002-007-071415- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT... MOUNT CARROLL 604 AM CST MON JAN 7 2008 ...SCATTERED THUNDERSTORMS AND SHOWERS TO CONTINUE THROUGH 8 AM... AREAS OF THUNDERSTORMS AND SHOWERS...WITH SOME OF THE STRONGEST STORMS PRODUCING PEA SIZED HAIL UP TO NEAR DIME SIZED AND BRIEF VERY HEAVY RAIN WILL CONTINUE OVER THE REGION THROUGH 8 AM. RAINFALL AMOUNTS WILL BE SPOTTY RANGING FROM TRACE UP TO A HALF INCH OR MORE. NICHOLS
Local storm report, Jan 7, 6:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM HAIL MONTICELLO 42.24N 91.19W
01/07/2008 E0.88 INCH JONES IA LAW ENFORCEMENT
DIME TO NICKEL-SIZE HAIL. LASTED FOR ABOUT 4
MINUTES...UNTIL 603 AM.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 5:52 AM CST | Severe Thunderstorm Warning | DVN | Jones | 23 min |
| Jan 7, 6:26 AM CST | Severe Thunderstorm Warning | DVN | Dubuque | 34 min |
| Jan 7, 9:06 AM CST | River Flood Warning | DVN | Johnson, Washington | 43 hr |
| Jan 7, 10:28 AM CST | River Flood Warning | DVN | Iowa, Johnson | 42 hr |
| Jan 7, 10:28 AM CST | River Flood Warning | DVN | Louisa | 25 hr |
| Jan 7, 2:16 PM CST | Severe Thunderstorm Warning | DVN | Lee | 29 min |
| Jan 7, 2:41 PM CST | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 14 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.